Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 28, NWS North Platte, NE

May 10, 2018Cherry County, Grant County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 10, 2018, 5:22 PM MDT for Cherry County, Grant County, Sheridan County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2018, 5:22 PM MDT (23:22 UTC)
Expired
May 10, 2018, 6:00 PM MDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Cherry County, NE, Grant County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 122 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 1, 7:32 PM MSTSevere Thunderstorm WatchSPC135 days
May 10, 1:41 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

783 
WUUS53 KLBF 102322
SVRLBF
NEC031-075-161-110000-
/O.NEW.KLBF.SV.W.0028.180510T2322Z-180511T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
522 PM MDT THU MAY 10 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cherry County in north central Nebraska...
  Northwestern Grant County in west central Nebraska...
  Southeastern Sheridan County in the Panhandle of Nebraska...

* Until 600 PM MDT

* At 521 PM MDT, a severe thunderstorm was located 9 miles east of
  Ellsworth, or 39 miles east of Alliance, moving north at 55 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Watson Lake, Bingham, Round Lake, Big Hill, Dipping Vat Meadow,
  Morgan Lake, Billys Lake, Wolf Hill, Finnegan Lake, Kennedy Lake,
  Intersection of Highway 61 and Survey Valley Road and Mother Lake.

This includes the following highways...
 Highway 2 between mile markers 119 and 135.
 Highway 61 between mile markers 175 and 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4259 10210 4245 10143 4198 10201 4198 10207
      4201 10207 4201 10229
TIME...MOT...LOC 2321Z 200DEG 50KT 4209 10210 

HAIL...1.75IN
WIND...70MPH
 
$$

Taylor
1 follow-up statement
639 
WWUS53 KLBF 102346
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
546 PM MDT THU MAY 10 2018

NEC031-075-161-110000-
/O.CON.KLBF.SV.W.0028.000000T0000Z-180511T0000Z/
Cherry NE-Grant NE-Sheridan NE-
546 PM MDT THU MAY 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHWESTERN CHERRY...NORTHWESTERN GRANT AND SOUTHEASTERN
SHERIDAN COUNTIES...

At 545 PM MDT, a severe thunderstorm was located 17 miles north of
Ashby, or 37 miles southeast of Rushville, moving northeast at 35
mph.

HAZARD...Golf ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Watson Lake, Bingham, Round Lake, Big Hill, Dipping Vat Meadow,
Morgan Lake, Billys Lake, Wolf Hill, Finnegan Lake, Kennedy Lake,
Intersection of Highway 61 and Survey Valley Road and Mother Lake.

This includes the following highways...
 Highway 2 between mile markers 119 and 135.
 Highway 61 between mile markers 175 and 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4259 10210 4245 10143 4198 10201 4198 10207
      4201 10207 4201 10229
TIME...MOT...LOC 2345Z 227DEG 33KT 4227 10205 

HAIL...1.75IN
WIND...<50MPH
 
$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:49 PM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 10, 2:49 PM MDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
349 PM CDT Thu May 10 2018

.SHORT TERM...(This evening through Friday)
Issued at 334 PM CDT Thu May 10 2018

Models continue to agree that thunderstorms will congeal into an MCS
across the Sandhills into southwest NE early this evening, and then
track eastward across north central and central Nebraska mid to late
evening. Surface low pressure will be located across northeast
CO. early this evening, with a warm front extending east from the
low across west central and southwest Nebraska. This is the area
where low level moisture will be maximized with SFC dew points
near 60F. This is also the area of best instability and strongest
shear. Large hail and wind damage seem most likely in these areas
as the storms move through. In addition there is a small chance
that an isolated tornado may form, especially right near the warm
front where LCL levels may be lower due to the local higher
moisture content.

.LONG TERM...(Friday night through Thursday)
Issued at 334 PM CDT Thu May 10 2018

Unsettled weather will continue Friday into Saturday. A large upper
level low pressure system will remain established across the
western CONUS. We'll be on the eastern fringes, with a chance for
showers through Saturday. NAM does continue to indicate some
instability in the mid levels Friday night, and will include
thunder during this time. Otherwise the surface front will be well
to the south in KS, with an overcast stratus cloud deck and cool
temperatures locked in our area both Friday and Saturday. By
Sunday, expected some improvement as the upper level low weakens
across the Rockies. Breaks in the clouds should allow highs to
reach the mid and upper 60s.

The upper trough will reload and deepen next week across the
western U.S. This will continue southwest flow aloft across the
central plains. A stationary front will meander north and south
during this time, separating warm, humid Gulf air to the south and
cooler drier Canadian air to the north. This, with the upper
trough locate d to the west, should yield a good set up for at
least scattered thunderstorms at times. Highs mostly will be in
the mid to upper 70s, with perhaps some lower 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1246 PM CDT Thu May 10 2018

Main forecast challenge involves timing of TSRA and coverage, as
well as stratus to follow. Short range models/CAMS indicate a
variety of possible outcomes with the TSRA but confidence is good
on at least SCT coverage of storms by this evening. Main complex
should track across the Sandhills but will affect both TAF sites
this evening. Stratus should develop quickly behind the MCS cold
pool and will remain in place for most of the day Friday.
Therefore a trend toward LIFR is in the forecast.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Stoppkotte
Hazardous weather outlook, May 10, 2:52 PM MDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
352 PM CDT Thu May 10 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-112100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
352 PM CDT Thu May 10 2018 /252 PM MDT Thu May 10 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Severe thunderstorms capable of large hail and wind damage are
expected late this afternoon and early evening across western
Nebraska. The risk of severe weather will spread east into north
central and central Nebraska this evening.

Storm activity will develop across the Panhandle late this
afternoon. The thunderstorms are expected to become numerous as
they move east through western Nebraska early this evening and
later across north central Nebraska in central Nebraska.

Large hail is the main threat late this afternoon and early this
evening across the Panhandle and western Nebraska. Then more of a
wind damage threat is expected as storms move east across north
central and central Nebraska.

An isolated tornado could form late this afternoon or early this
evening, and this would be most likely to occur about 35 miles
north or south of a line from Oshkosh to North Platte.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Thunderstorms are possible at times Friday through Wednesday. The
risk of organized severe weather appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Local storm report, May 10, 3:47 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
447 PM CDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             6 E GORDON              42.81N 102.09W
05/10/2018  E1.75 INCH       CHERRY             NE   PUBLIC

&&

JGOMEZ
Local storm report, May 10, 4:14 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
514 PM CDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             22 SE GORDON            42.58N 101.90W
05/10/2018  E1.00 INCH       CHERRY             NE   PUBLIC

&&

JGOMEZ
Special weather statement, May 10, 4:15 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
415 PM MDT THU MAY 10 2018

NEZ022-056-102300-
Deuel NE-Garden NE-
415 PM MDT THU MAY 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN AND NORTHERN
DEUEL COUNTIES UNTIL 500 PM MDT...

At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Lodgepole, or 14 miles northwest of Chappell, moving
northeast at 40 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Oshkosh around 445 PM MDT.
  Lewellen around 455 PM MDT.

Other locations impacted by this storm include Ash Hollow State
Historical Park, Bluewater Battlefield State Historical Park, Mount
Vernon, Windlass Hill, Intersection of Highway 27 and 9 Mile Road and
Sugar Loaf Hill.

This includes Highway 92 between mile markers 115 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 700 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4146 10264 4169 10199 4142 10201 4140 10208
      4119 10209 4113 10261 4139 10261 4140 10264
TIME...MOT...LOC 2215Z 241DEG 34KT 4126 10263

Taylor

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:34 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan41 min
May 10, 3:37 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan38 min
May 10, 4:13 PM MDTSevere Thunderstorm WarningLBFCherry47 min
May 10, 4:15 PM MDTSpecial Weather StatementLBFGarden45 min
May 10, 4:25 PM MDTSevere Thunderstorm WarningLBFSheridan50 min
May 10, 4:25 PM MDTSevere Thunderstorm WarningLBFGarden50 min
May 10, 4:28 PM MDTSevere Thunderstorm WarningLBFSheridan47 min
May 10, 4:41 PM MDTSevere Thunderstorm WarningLBFGarden35 min
May 10, 4:50 PM MDTSevere Thunderstorm WarningLBFCherry40 min
May 10, 4:57 PM MDTSevere Thunderstorm WarningLBFGarden, Grant, Sheridan48 min
May 10, 4:58 PM MDTSevere Thunderstorm WarningLBFSheridan47 min
May 10, 5:08 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan52 min
May 10, 5:29 PM MDTSevere Thunderstorm WarningLBFCherry46 min
May 10, 5:40 PM MDTSevere Thunderstorm WarningLBFGarden50 min
May 10, 5:50 PM MDTAreal Flood AdvisoryLBFCherry, Sheridan3 hr
May 10, 5:56 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.